Thunderstorm Wind, Geary
- When
- June 28, 4:17 PM CST to 4:18 PM CST
- Where
- Geary County, 5.26 mi WNW of Brant
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.980, -96.940
A supercell moved across parts of Lyon and Osage Counties on the evening of June 28. This storm produced three brief tornadoes, as well as flash flooding and a larger area of scattered 70-85 mph straight-line winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A supercell moved across parts of Lyon and Osage Counties on the evening of June 28. This storm produced three brief tornadoes, as well as flash flooding and a larger area of scattered 70-85 mph straight-line winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 28, 1:56 PM CST, 2 hours 21 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 256 PM CDT Fri Jun 28 2024 .KEY MESSAGES... - Heat Advisory continues until 7pm for portions of central and east central KS, with heat indices around 105 degrees. - Isolated thunderstorms in northeast KS late this afternoon into this evening could be severe with damaging wind, hail, a tornado, and brief heavy rain all possible. - Additional thunderstorms are possible towards central KS after midnight tonight with damaging wind, although confidence is lower in this scenario. - Up and down temperatures with off and on thunderstorm chances for much of next week. && .DISCUSSION... Issued at 255 PM CDT Fri Jun 28 2024 Surface cold front has started to move into north central KS early this afternoon, with the associated trough axis stretching up through eastern NE and western IA. 19Z water vapor imagery shows the upper low spinning well north of us in eastern MT. Meanwhile, gusty southerly winds and a slowly weakening LLJ have been pumping low- level warmth and moisture into the area today. Subsidence behind this morning's system has allowed skies to clear with heat indices already in the low 100s in a few locations, so will keep the Heat Advisory going until 7pm. The main focus revolves around this evening's storm chances and associated severe weather potential. The latest guidance suggests that storms look rather isolated late this afternoon into this evening with upper support being displaced well north of the area, but think this time frame presents the greater severe risk compared to the next chance later tonight into the overnight hours. The atmosphere should continue to become more unstable the rest of this afternoon, with the higher dew points and therefore highest instability (3000-4000+ J/kg) concentrated over far northeast KS. Think 21-00Z is the main time frame to watch for initiation in this same area where convergence along the frontal boundary should be the strongest. This instability plus 30-40 kt of deep-layer shear should be sufficient for supercells. The tornado threat is more uncertain and looks to be quite localized, as forecast soundings and hodographs show the best low-level turning near the frontal boundary with a noticeable decrease in low-level shear and SRH just a short distance away from the boundary. However, this threat should not be ignored as locations near the boundary should see the best lift. Additionally, any storms that develop in this area during this time could produce locally heavy rainfall with Pwat above 2". The moisture axis looks to be focused in far eastern KS into MO for much of this evening before being pushed south into Saturday morning. The later evening hours should see a bit of a break before the next possible round of thunderstorms. A cluster of storms looks to develop in eastern CO and move through western KS, which could move into portions of central KS overnight, although confidence is not high on a widespread severe risk as CAMs largely show these weakening as they move into our area. Western KS has a much more well-mixed BL to support damaging wind in that environment, whereas forecast soundings in north central KS become less supportive of that potential as we get into the late night hours. Still, storms that manage to maintain themselves as they move eastward could present a damaging wind threat with locally heavy rainfall. Any lingering storms should taper off throughout the morning hours Saturday. Will need to continue to monitor where the frontal boundary sets up Saturday to delineate the areas for highest storm chances and associated severe risks in the afternoon and evening. The trend today has pushed the boundary a little further south, with much of the guidance placing it just south of the CWA by mid to late afternoon. Thinking locations along/south of I-35 are the main areas to watch if the boundary were to set up further north than currently forecast. Damaging wind and perhaps small hail would be the main hazards with storms. Outside of rain/storms, temperatures look much more manageable through the weekend with highs in the 80s to near 90 Saturday, and mid 70s to low 80s Sunday. Unfortunately, the heat does look to make a return for the early part of the next work week as the upper ridge to our south expands northward, resulting in hot and humid conditions again for Monday and Tuesday. There are some periodic thunderstorm chances in the meantime, although the best chances look to be Tuesday night into Wednesday when the next front moves through the area. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1237 PM CDT Fri Jun 28 2024 South/southwest winds will continue to gust to 20-30 kt at times this afternoon ahead of an approaching cold front. Thunderstorms late this afternoon into the evening look to be isolated, so have opted to leave mention out of TAFs with confidence in them impacting terminals being too low. However, if one develops, there could be some brief heavy rain with all severe hazards possible. Cold front moves through and shifts winds to the north/northwest late this evening and overnight. Much of the latest guidance has the next round of storms weakening as it moves out of western KS, so confidence that they'll make it this far east is even lower than the first round. VFR conditions are forecast overall. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ021-KSZ022- KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ054-KSZ055-KSZ058. && DISCUSSION...Picha AVIATION...Picha
Hazardous Weather Outlook National Weather Service Topeka KS 259 PM CDT Fri Jun 28 2024 KSZ008>012-020-023-024-026-039-040-056-059-292000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Pottawatomie-Jackson- Jefferson-Shawnee-Douglas-Franklin-Anderson- 259 PM CDT Fri Jun 28 2024 This Hazardous Weather Outlook is for east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms could redevelop late this afternoon into the evening. If they do they could be capable of large hail, damaging wind gusts, and an isolated tornado. Any storm that forms will also be capable of torrential rainfall. Additional storms may move across western and into central Kansas after midnight, bringing the threat for damaging winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional storms could redevelop along and south of Interstate 35 Saturday late afternoon into the evening. These could also present the threat for damaging wind and locally heavy rainfall. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ021-022-034>038-054-055-058-292000- Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Coffey- 259 PM CDT Fri Jun 28 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms could redevelop late this afternoon into the evening. If they do they could be capable of large hail, damaging wind gusts, and an isolated tornado. Any storm that forms will also be capable of torrential rainfall. Additional storms may move across western and into central Kansas later in the evening, bringing the threat for damaging winds, hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional storms could redevelop along and south of Interstate 35 Saturday late afternoon into the evening. These could also present the threat for damaging wind and locally heavy rainfall. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The Topeka radar (KTWX), 61 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
22 thunderstorm wind, 6 hail, 4 flash flood, 3 tornado. Local standard time, as filed.
Spotter estimates 60-70 mph winds with penny size hail.
An Mping report.
EM also reports trees down in Grandview Plaza.
KFRI asos recorded wind gust.
Street flood in Junction City with vehicles stranded.
One inch tree limbs broken and shingles blown off.
Delayed social media report that shows a small shed turned on its side. Time estimated from radar.
From Cleary Drive and 9th street. At two different residences, one-foot diameter tree limbs snapped and fell onto house, causing part of the roof to cave in. Time estimated from radar.
Photos from Monroe and 12th street. One to two feet diameter tree uprooted, another 1-2 feet diameter tree with trunk snapped and fell down on house. Time estimated radar.
Eight inch tree limbs down.
Numerous streets flooded across Junction City. EM reported at least one water rescue.
EM sent photos of tree damage on Grant Ave. One-foot diameter trees uprooted with limbs snapped. Roof blown off structure. Time estimated from radar.
Via social media of a washed out dirt road.
KHP reported a semi was blown into the median of I-70 due to strong winds.
A tree around 8-12 inches in diameter was snapped. A home took siding and window damage, and a sheet metal roof was peeled back on a carport-style outbuilding.
A brief tornado developed east of I-335 in Lyon County. Several photos and reports of this tornado were received, but no damage was found as the tornado stayed largely over open|country.
Flash flooding ongoing in Junction City with over a foot of water reported on roadways and in parking lots.
A brief tornado developed south of Barclay, staying mostly over open fields but producing some minor tree damage.
Power line down in Clinton. Time estimated by radar.
Another brief tornado, likely embedded in an area of just as strong downdraft winds, affected the southern short of Melvern Lake. Multiple trees were blown down or damaged, one RV was rolled over, and damage occurred to the marina.
Tree limb 5 inches in diameter blown down.
Estimated wind gust north of Waverly.
Wind gusts range from 60-70 mph.
An Mping report.
Spotter reports winds around 70 mph.
EM estimates wind gusts of 80 mph.
Wind gusts estimated of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194426, 1194427, 1194405, 1194406, 1194407, 1194408, 1194409, 1194428, 1194429, 1194780, 1194412, 1194415, 1194416, 1194418, 1194430, 1194781, 1194420, 1194431, 1194782, 1194432, 1194421, 1194422, 1179276, 1194433, 1194783, 1179278, 1194423, 1179279, 1194424, 1194434, 1194435, 1194410, 1194436, 1194437, 1194438.